Skip to content
Includes Expert Content
Depo shot
avatar
An_249397 posted:
Ok so I had the depo shot about 7 weeks ago and since the day I had the depo shot I have bled constantly no break what so ever , I was put on cerezette because of the pain and how heavy it was , that gave me prolonged bleeding for nerly 4 months straight + moodiness loss of apatite and was always tired , could dnt have the normal pill because of something that runs in the family, so they took me off that and insisted I had the depo shot and yet again have not stopped bleeding its very irritating hurts a lot I'm always tired havin loads of time off college I'm 18 and I'd rather die than ever have another period why will it not stop ?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: For the sake of other readers can I first explain about Cerezette? This is a synthetic progesterone ("progestin") only birth control pill. The progestin is desogestrel. In comparison to other progestin only "minipills" Cerezette has more progestin (still no estrogen), and is better at stopping ovulations than the type of minipills usually given to breastfeeding women.

An_249397, simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why regular birth control pills (relatively progesterone dominant) bring about shorter, lighter periods.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). However, in your specific case you have had four months of lining thinning out with the Cerezette, then were given DepoProvera which also can make the lining of the uterus super thin.

The hope is that the lining will be thin enough that there will be no periods. In some cases the lining can get so thinned out that it just bleeds or spots all the time--like what you are experiencing.

So what to do? Sometimes a GYN will try a short course of very low dose estrogen (ie about 1/5 the dose found in a low dose regular birth control pill). Even that amount of estrogen can get the spotting/bleeding to cease. You mentioned a problem with estrogen usage so your GYN may not be willing to try this. If you bleeding becomes very heavy you might be a candidate for Tranexamic Acid. This is not a hormonal drug; rather it works on the blood clotting cascade.

Bottom line, breakthrough bleeding can be very common among new Depo users. You should contact the GYN who prescribed your Depo and report the constant bleeding. They are in the best position to suggest treatment options since they know your family history.

I'm really sorry that you are having to deal with this. Sounds like it kind of went from bad to worse!

In Support,
Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.